Addiction & Overdose

About

Information for

Rhode Island Data

Programs

Services

Regulations

Publications

Partners

About

Information for

Rhode Island Data

Programs

Services

Regulations

Publications

Partners

Opioid Use Disorder and Overdose

Opioid overdose is the leading cause of accidental death in Rhode Island.

What users can do to prevent an overdose death

  • Get help for your addiction;
  • Don't use alone – pair up;
  • Don't mix drugs like benzos, alcohol, and opioids;
  • Talk with friends and family about responding to an overdose and using naloxone in case of an opioid overdose.
  • Keep a prescription for Narcan ® (naloxone) on you at all times. Friends and family should learn how to use it if you overdose.

What friends and family can do to prevent an overdose death

  • Call 911 if you find someone in an overdosed state. Stay with the person until the ambulance arrives.
  • Try to wake the person up by yelling their name and rubbing the middle of the chest hard;
  • Try rescue breathing;
  • Put the person on their side so they do not choke;
  • Stock and use naloxone (also known as Narcan®) to stop a opioid overdose. Rhode Island Walgreens and CVS pharmacies sell this antidote without a doctor's prescription, and it is covered by most health insurers. Training on this drug will be provided when it is purchased;
  • Store all medication in a secure location more;
  • Safely dispose of all unused medications;
  • Help addicts get help.

Signs of an overdose

If a person has any of these signs and cannot respond to you, he/she may be having a drug overdose. An overdose usually happens 1 to 3 hours after a person has used.

  • Heavy nodding;
  • No response when you yell the person's name or rub the middle of the chest hard;
  • Blue lips or blue fingertips;
  • Slow breathing (less than 1 breath every 5 seconds) or no breathing;
  • Very limp body and very pale face;
  • Choking sounds or a gurgling, snoring noise.